Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Northern Indiana

July 7, 2020Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2020, 5:42 PM EDT for Allen County, Putnam County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 5:42 PM EDT (21:42 UTC)
Expired
Jul 7, 2020, 6:22 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KIWX 072142
SVRIWX
OHC003-137-072245-
/O.NEW.KIWX.SV.W.0069.200707T2142Z-200707T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
542 PM EDT Tue Jul 7 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southeastern Putnam County in west central Ohio...
  Northeastern Allen County in west central Ohio...

* Until 645 PM EDT.

* At 541 PM EDT, a severe thunderstorm was located over Kalida, or 9
  miles west of Ottawa, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ottawa, Bluffton, Columbus Grove, Kalida, Pandora, Glandorf,
  Gilboa, Rockport and Vaughnsville.

This includes Interstate 75 between mile markers 138 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4089 8421 4106 8415 4107 8388 4085 8388
TIME...MOT...LOC 2141Z 268DEG 13KT 4097 8420 

HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
383 
WWUS53 KIWX 072205
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
605 PM EDT Tue Jul 7 2020

OHC003-137-072245-
/O.CON.KIWX.SV.W.0069.000000T0000Z-200707T2245Z/
Putnam OH-Allen OH-
605 PM EDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES...

At 605 PM EDT, a severe thunderstorm was located near Columbus Grove,
or near Ottawa, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Pandora, Glandorf, Gilboa,
Vaughnsville and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4088 8416 4104 8415 4107 8388 4085 8388
TIME...MOT...LOC 2205Z 268DEG 13KT 4097 8408 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
687 
WWUS53 KIWX 072222
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
622 PM EDT Tue Jul 7 2020

OHC003-137-072231-
/O.CAN.KIWX.SV.W.0069.000000T0000Z-200707T2245Z/
Putnam OH-Allen OH-
622 PM EDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds to 
40 mph are still possible with this thunderstorm through 640 PM EDT 
across eastern Putnam County and far northeast Allen County in 
northwest Ohio.

LAT...LON 4088 8416 4104 8415 4107 8388 4085 8388
TIME...MOT...LOC 2219Z 268DEG 13KT 4097 8400 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:49 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 7, 3:49 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Issued at 1258 PM EDT Tue Jul 7 2020

Hot and humid conditions will persist through Thursday with lows
near 70 degrees and highs in the low to mid 90s. Afternoon heat
indices will be in the mid to upper 90s, with some locations
reaching near 100 degrees Wednesday and Thursday. There is a
chance for isolated afternoon thunderstorms each day otherwise.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM EDT Tue Jul 7 2020

Afternoon thunderstorms have developed once again across the area.
While shear remains too weak for organization, sufficient
instability is in place for a storm to pulse to strong or
marginally severe. The primary hazard with storms will be locally
heavy rain, torrential at times, and strong wind gusts. Hail is
also possible with the stronger cores, but should remain below 1
inch.

These storms should diminish around sunset, and we should remain
dry through the remainder of the overnight hours. Another round of
patchy ground fog is possible around sunrise Wednesday. Another hot
day expected once again on. Afternoon deep mixing continues to
vex model guidance as much drier air aloft is keeping surface
dewpoints lower during the heat of the day. With that being said,
pockets of higher dewpoints in the afternoon could allow for
spotty heat index values to rise near 100 degree mark, but higher
confidence is with widespread heat index values in the mid to
upper 90s. Agree with previously issued SPS and discussion
focusing the highest values east of Interstate 69. Given the
higher confidence with widespread mid/upper 90s will continue the
SPS for heat concerns for Wednesday.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM EDT Tue Jul 7 2020

The hot weather continues on Thursday with afternoon heat index
values increasing again into the mid to upper 90s with spotty
locations reaching 100 degrees; especially east of Interstate 69.
Outdoor activities should continue to be limited. Diurnally driven
convection is expected once again. As has been the case, shear
will be limited and storms will primarily be of the pulse variety.
A few strong to marginally severe storms can't be ruled out. Late
Thursday night through Friday will see an upper trough progress
eastwards across the central Plains and into the western Great
Lakes/western Ohio River Valley. This will hold our best chance in
the forecast to see widespread rainfall. Models are in fair
agreement with the timing of the trough passage, but there remains
some differences in regards to the departure of the trough and by
association POPs. Have continued the trend of leaning towards the
ECMWF which lingers POPs into Friday night. The increase cloud
coverage and precipitation will allow for some of the cooler
weather we've seen in a week.

Saturday into next week, continues to see differences in model
solutions. The ECMWF remains the drier solutions with the GFS
being the wetter solution. One notable difference with the 12z
run of the GFS is a trend towards the ECMWF concerning a trough
evolution over the weekend. Previous runs showed this trough
cutting off over the eastern Ohio River Valley and remaining there
well into next week. The most recent run has not cut the low off
as much and shifted the track further south and west with this
passage on Saturday. The new evolution allows for the western
ridge to work back over the forecast area to keep us drier. Expect
refinements going forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1258 PM EDT Tue Jul 7 2020

Mainly VFR with light winds through the TAF cycle. Widely
scattered showers and thunderstorms could impact the terminals
this afternoon, with some potential for shallow BR formation
toward daybreak tomorrow at mainly KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 3:50 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 PM EDT Tue Jul 7 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
350 PM EDT Tue Jul 7 2020 /250 PM CDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Heat index values have climbed into the mid to upper 90s across the
forecast area this afternoon. Isolated showers and thunderstorms are
expected through the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Maximum afternoon heat index values will reach into the mid to upper
90s Wednesday and Thursday, with some spotty locations possibly
reaching 100 degrees. On Friday, heat indices along and south of US
24 will remain in the mid-90s, while the remainder of the area will
only reach into the low 90s.

Each afternoon will hold a chance for showers and thunderstorms
Wednesday and Thursday. Better chances for widespread thunderstorms
are possible late Thursday night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-082000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 PM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are low chances for showers and thunderstorms Thursday into
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 4:28 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
428 PM EDT Tue Jul 7 2020

OHZ024-072100-
Van Wert-
428 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VAN WERT COUNTY...

At 427 PM EDT, a strong thunderstorm was located over Van Wert,
moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Van Wert, Ohio City, Middle Point, Scott and Cavett.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4077 8463 4084 8474 4099 8459 4088 8435
TIME...MOT...LOC 2027Z 226DEG 9KT 4085 8461

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Jul 7, 4:36 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
436 PM EDT Tue Jul 7 2020

INZ004-005-014-016-072130-
Kosciusko-St. Joseph-Marshall-Elkhart-
436 PM EDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ELKHART...
SOUTHEASTERN ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHEASTERN
MARSHALL COUNTIES...

At 435 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lakeville to near Bremen to near
Argos. Movement was east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Plymouth, Nappanee, Bremen, Bourbon, Locke, Etna Green, La Paz,
Inwood, Linkville and Lake Of The Woods.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4152 8597 4137 8594 4128 8595 4128 8634
      4137 8634 4151 8636
TIME...MOT...LOC 2035Z 275DEG 12KT 4150 8625 4138 8620 4129 8625

HAIL...0.50IN
WIND...50MPH

MARSILI
Special weather statement, Jul 7, 4:50 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT Tue Jul 7 2020

OHZ015-016-024-025-072145-
Allen-Putnam-Van Wert-Paulding-
450 PM EDT Tue Jul 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PUTNAM...
SOUTHEASTERN PAULDING...NORTHEASTERN VAN WERT AND WEST CENTRAL ALLEN
COUNTIES...

At 450 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Continental to near Ohio City.
Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Van Wert, Delphos, Kalida, Continental, Ottoville, Ohio City,
Oakwood, Middle Point, Fort Jennings, Grover Hill, Dupont, Melrose,
Cloverdale, Miller City, Venedocia, Rushmore, Jonestown, Rimer,
Wisterman and Wetzel.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4116 8402 4076 8426 4077 8464 4114 8441
TIME...MOT...LOC 2050Z 269DEG 13KT 4116 8432 4080 8454

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 7, 4:53 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
453 PM EDT Tue Jul 7 2020

INZ004-005-072130-
St. Joseph-Elkhart-
453 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over Mishawaka. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Osceola, Roseland, Indian Village and Jimtown.

This includes Interstate 80 in Indiana between mile markers 77 and
91.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4158 8595 4160 8623 4173 8625 4176 8604
      4176 8598
TIME...MOT...LOC 2053Z 245DEG 4KT 4166 8615

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jul 7, 5:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             DELPHOS                 40.84N 84.34W
07/07/2020  E0.75 INCH       VAN WERT           OH   EMERGENCY MNGR

            PENNY SIZED HAIL AND 40 MPH WINDS.

&&

BROWN
Special weather statement, Jul 7, 5:33 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
533 PM EDT Tue Jul 7 2020

INZ033-034-072200-
Jay-Blackford-
533 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLACKFORD AND
NORTHWESTERN JAY COUNTIES...

At 532 PM EDT, a strong thunderstorm was located near Hartford City,
moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hartford City, Pennville, Center, Blaine, Fiat, Balbec, Trenton and
Mill Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4049 8537 4057 8515 4040 8501 4038 8526
      4038 8533
TIME...MOT...LOC 2132Z 248DEG 7KT 4045 8526

HAIL...0.50IN
WIND...40MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:28 PM EDTSpecial Weather StatementIWXVan Wert32 min
Jul 7, 4:50 PM EDTSpecial Weather StatementIWXPutnam, Van Wert55 min
Jul 7, 5:00 PM EDTSevere Thunderstorm WarningIWXAllen, Paulding, Putnam, Van Wert60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.